There’s a new underground market for drugs, and it’s not the kind of drugs you might think of: it’s antibiotics. These medications are being sold over the counter at local delis around the country. We go undercover to see where these medications are coming from and if they are real or counterfeit. Then, 12 years ago Natalee Holloway went missing while on a class trip in Aruba. Now her mom is speaking out about coming face-to-face with the man many believe killed her daughter.
Make sure all their doctors are aware of all the medications she is taking.
Q: My mom is 94 and has dementia. She is taking a whole medicine cabinet-full of medications and I think they actually make her fuzzier. How should I talk to her various doctors about what she is taking and if she can get off some of the meds? — Gary R., Denver, Colorado
A: Many dementia patients are taking what docs call a "polypharmacy" — three or more medications that affect their central nervous system. And we really don't know how that mixture truly affects each individual person.
A new study in JAMA Network that looked at more than 1 million Medicare patients found almost 14% of them were taking a potentially harmful mix of antidepressants, antipsychotics, antiepileptics, benzodiazepines such as Valium and Ativan, nonbenzodiazepine benzodiazepine receptor agonist hypnotics such as Ambien or Sonata, and opioids. And almost a third of those folks were taking five or more such medications. The most common medication combination included an antidepressant, an antiepileptic, and an antipsychotic. Gabapentin was the most common medication — often for off-label uses, such as to ease chronic pain or treat psychiatric disorders, according to the researchers from the University of Michigan.
What to Talk to Their Doctors About
1. Make sure all their doctors are aware of all the medications she is taking.
2. Ask if there are some meds that she may not need anymore but that have been continued automatically.
3. Ask the doctor(s) to tell you what they know about the side effects of each, as well as of the combinations. Discuss the possibility of weaning your parent off of one or more to see if her alertness and focus improves. Do not just stop having her take any of those meds abruptly — the reaction could be very hard on her, or even dangerous. Deprescribing.org has more resources for this specific topic.
Seeing Signs of Dementia in Your Spouse? Here's the Most Important Thing to Do www.doctoroz.com
Become an insider
Subscribe to Dr. Oz’s free, daily newsletter and get his exclusive, personal tips for living your best life.